Structural topology, or the fine art of rediscovery

Senechal, Marjorie; Crapo, Henry
September 1997
Mathematical Intelligencer;Fall97, Vol. 19 Issue 4, p27
Academic Journal
Provides information on Structural Topology Research Group which was shaped into existence during the period of 1974-1977. What is the aim of this group; Indept look at the mathematical aspects undertaken by the group; Examination of the academic out reach of the group.


Related Articles

  • A million ways to wrap a rubber band round a potato. Stewart, Ian // New Scientist;1/2/93, Vol. 137 Issue 1854, p16 

    Focuses on research by John Franks of Northwestern University in Illinois and Victor Bangert at the University of Freiburg in Germany who have found proof that there are an infinite number of closed geodesics on a bumpy sphere. Research by George Birkhoff in 1917; Connection between geometry...

  • Bowtie Structures, Pathway Diagrams, and Topological Explanation. Jones, Nicholaos // Erkenntnis;Oct2014, Vol. 79 Issue 5, p1135 

    While mechanistic explanation and, to a lesser extent, nomological explanation are well-explored topics in the philosophy of biology, topological explanation is not. Nor is the role of diagrams in topological explanations. These explanations do not appeal to the operation of mechanisms or laws,...

  • δ- and θ-modifications of generalized topologies. Császár, Á. // Acta Mathematica Hungarica;Aug2008, Vol. 120 Issue 3, p275 

    It is shown that the theory of δ-and θ-modifications of topological spaces (see [3]) can be generalized for the case when the topology is replaced by a generalized topology in the sense of [1].

  • A Topological View of Ramsey Families of Finite Subsets of Positive Integers. Persephone Kiriakouli; Nikolaos Papanastassiou // Positivity;Aug2007, Vol. 11 Issue 3, p511 

    Abstract��If $$\mathcal F$$ is an initially hereditary family of finite subsets of positive integers (i.e., if $$F \in \mathcal F$$ and G is initial segment of F then $$G \in \mathcal F$$ ) and M an infinite subset of positive integers then we define an ordinal index $$\alpha_{M}(...

  • Optimal Domains for L 0-valued Operators Via Stochastic Measures. Guillermo Curbera; Olvido Delgado // Positivity;Aug2007, Vol. 11 Issue 3, p399 

    Abstract��We study extension of operators T: E? L0([0, 1]), where E is an F�function space and L0([0, 1]) the space of measurable functions with the topology of convergence in measure, to domains larger than E, and we study the properties of such domains. The main tool is the...

  • Topology optimization of thermoelastic structures using level set method. Qi Xia; Yu Wang, Michael // Computational Mechanics;Nov2008, Vol. 42 Issue 6, p837 

    This paper describes the topology optimization of thermoelastic structures, using level set method. The objective is to minimize the mean compliance of a structure with a material volume constraint. In level set method, free boundary of a structure is considered as design variable, and it is...

  • Fibrewise extensions, shanin compactification and extensions of fibrewise maps. Konami, Y.; Miwa, T. // Acta Mathematica Hungarica;Jan2009, Vol. 122 Issue 1/2, p1 

    We introduce an alternative definition of fibrewise uniformity and discuss consequences deduced from new axioms. By modifying James’ definition of fibrewise uniform structure, which is a slightly strengthened one, we define a new fibrewise uniformity which is symmetric in global and...

  • gα-Closed Sets in The Digital Line. Devil, R.; Vigneshwaran, M. // Journal of Advanced Studies in Topology;2010, Vol. 1 Issue 1, p1 

    R.Devi et.al [3] introduced and studied the concepts of ⋆gα-closed sets in general topology. In this paper we study the concepts of ⋆gα-closed sets, ⋆gα-homeomorphism and ⋆gαc-homeomorphism in the digital line. Also we charaterize the chracterists of...

  • Lower bound for the advantage coefficient in the search problem on graphs. Azamov, A. // Differential Equations;Dec2008, Vol. 44 Issue 12, p1764 

    We obtain a lower bound for the pursuing (searching) point velocity for which the minimax dynamic graph search problem in N.N. Petrov�s setting is solvable.


Read the Article


Sign out of this library

Other Topics